Back to Ask the Diabetes Team Ask the Diabetes Team

From Big Lake, Alaska, USA:

My 9 year old daughter was diagnosed about 10 months ago. Needless to say we've encountered a variety of issues, but would appreciate your input to resolve our latest dispute.

Recently a friend gave my daughter a plastic gadget that you use with your regular syringe. The syringe drops inside, then you press a button, and the needle is automatically injected. My daughter manipulates it so that only half of the needle is actually going in. I think insulin is not absorbed as well when it is not injected as deep as the length of the needle. She disagrees. (Her numbers have been running high lately for a variety of reasons.) What is your opinion?


It sounds to me like your daughter is using the Inject-Ease (sometimes known as the "rocket"). I have used this device for children since it first came out and have really never attributed high numbers to its use. There are several things which may be causing her high blood sugars.

  1. Make sure that your daughter is using the "rocket" correctly: it should be placed at a 90 degree angle on the injection site and twisted about 1/2 turn while applying light pressure. Be certain that the tip of the device is the appropriate size for the syringe you are using (30 or 50 unit); the size is clearly marked on the barrel. If your daughter has inserted a ring remove it; 9 year-olds rarely need to use a ring. Lastly, short-needle syringes should not be used with the Inject-ease.

  2. Inspect your daughter's injection sites carefully to be sure that she is not using "puffy" or "hard" spots.

  3. High blood sugars may be a result of a change in season and or schedule. If your daughter's insulin dose was decreased during the summer when, perhaps, she was more active, she may now need to increase her dose with her school schedule and less activity.

  4. Your daughter may be going through a growth spurt and just need an increase in her insulin dose.

  5. If the insulin you are using has been opened for more than 30 days, discard it and try using "fresh insulin".

Again, let me assure you that I have used the "rocket" for years and have encountered few difficulties. When used properly, it provides a great deal of physical and psychological comfort for children and parents alike.


Original posting 2 Nov 1998
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.